Innovations in Incidence Geometry

Projections of quadrics in finite projective spaces of odd characteristic

Frank De Clerck and Nikias De Feyter

Full-text: Open access


The set of points obtained by projecting a quadric from a point off the quadric on a hyperplane has many interesting properties. Hirschfeld and Thas provided a characterization of this set, only by means of its intersection pattern with lines. However, their result only holds when the finite field has even order. Here, we extend their result to finite fields of odd order.

Article information

Innov. Incidence Geom., Volume 3, Number 1 (2006), 51-80.

Received: 31 August 2005
First available in Project Euclid: 28 February 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05B25: Finite geometries [See also 51D20, 51Exx] 51E20: Combinatorial structures in finite projective spaces [See also 05Bxx]

projections of quadrics sets of points in projective space with prescribed intersection types internal points of a conic external points of a conic


De Clerck, Frank; De Feyter, Nikias. Projections of quadrics in finite projective spaces of odd characteristic. Innov. Incidence Geom. 3 (2006), no. 1, 51--80. doi:10.2140/iig.2006.3.51.

Export citation


  • A. Barlotti, Un'estensione del teorema di Segre-Kustaanheimo, Boll. Un. Mat. Ital. (3) 10 (1955), 498–506.
  • R. C. Bose, Strongly regular graphs, partial geometries and partially balanced designs, Pacific J. Math. 13 (1963), 389–419.
  • F. Buekenhout and C. Lefèvre, Generalized quadrangles in projective spaces, Arch. Math. (Basel) 25 (1974), 540–552.
  • F. Buekenhout and E. Shult, On the foundations of polar geometry, Geometriae Dedicata 3 (1974), 155–170.
  • F. De Clerck and N. De Feyter, A characterization of the sets of external and internal points of a conic. To appear in Proceedings of GAC3, special issue of European Journal of Combinatorics.
  • I. Debroey and J. A. Thas, On semipartial geometries, J. Combin. Theory Ser. A 25 (1978), no. 3, 242–250.
  • M. Delanote, A new semipartial geometry, J. Geom. 67 (2000), no. 1–2, 89–95.
  • J. C. Fisher, Conics, order, and $k$-arcs in $\AG(2,q)$ with $q$ odd, J. Geom. 32 (1988), no. 1–2, 21–39.
  • D. G. Glynn, On the characterization of certain sets of points in finite projective geometry of dimension three, Bull. London Math. Soc. 15 (1983), no. 1, 31–34.
  • J. W. P. Hirschfeld and X. Hubaut, Sets of even type in ${\rm PG}(3,\,4)$, alias the binary $(85,\,24)$ projective geometry code, J. Combin. Theory Ser. A 29 (1980), no. 1, 101–112.
  • J. W. P. Hirschfeld, X. Hubaut and J. A. Thas, Sets of type $(1,\,n,\,q+1)$ in finite projective spaces of even order $q$, C. R. Math. Rep. Acad. Sci. Canada 1 (1978/79), no. 3, 133–136.
  • J. W. P. Hirschfeld and J. A. Thas, The characterization of projections of quadrics over finite fields of even order, J. London Math. Soc. (2) 22 (1980), no. 2, 226–238.
  • ––––, Sets of type $(1,\,n,\,q+1)$ in ${\rm PG}(d,\,q)$, Proc. London Math. Soc. (3) 41 (1980), no. 2, 254–278.
  • ––––, General Galois geometries, Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York (1991). Oxford Science Publications.
  • X. Hubaut and R. Metz, A class of strongly regular graphs related to orthogonal groups, in Combinatorics '81 (Rome, 1981), Ann. Discrete Math. 18 (1983), 469–472.
  • X. L. Hubaut, Strongly regular graphs, Discrete Math. 13 (1975), no. 4, 357–381.
  • C. Lefèvre-Percsy, Sur les semi-quadriques en tant qu'espaces de Shult projectifs, Acad. Roy. Belg. Bull. Cl. Sci. (5) 63 (1977), no. 2, 160–164.
  • M. Tallini Scafati, Caratterizzazione grafica delle forme hermitiane di un $S\sb{r,q}$, Rend. Mat. e Appl. (5), 26 (1967), 273–303.
  • J. A. Thas, Some results on quadrics and a new class of partial geometries, Simon Stevin 55 (1981), no. 3, 129–139.
  • ––––, SPG systems and semipartial geometries, Adv. Geom., 1 (2001), no. 3, 229–244.